Tag Archives: adverse reaction

Seratonin Syndrome

ABSTRACT
Serotonin syndrome is an iatrogenic disorder induced by pharmacologic treatment with serotonergic agents that increases serotonin activity. In addition, there is a wide variety of clinical disorders associated with serotonin excess. The frequent concurrent use of serotonergic and neuroleptic drugs and similarities between serotonin syndrome and neuroleptic malignant syndrome can present the clinician with a diagnostic challenge. In this article, we review the pathophysiology, diagnosis, and treatment of serotonin syndrome as well as other serotonergic disorders.

Full article – https://academic.oup.com/painmedicine/article/4/1/63/1816666

Stevens-Johnson syndrome

Stevens-Johnson syndrome is a rare but serious disorder that affects the skin, mucous membrane, genitals and eyes.

The mucous membrane is the soft layer of tissue that lines the digestive system from the mouth to the anus, as well as the reproductive organs and eyeballs.

It is usually caused by an unpredictable adverse reaction to certain medications. It can also sometimes be caused by an infection.

The syndrome often begins with flu-like symptoms, followed by a red or purple rash that spreads and forms blisters. The affected skin eventually dies and peels off.

Stevens-Johnson syndrome is a medical emergency that requires treatment in hospital, often in intensive or a burns unit.

Symptoms:

  • feeling generally unwell
  • high temperature
  • joint pain
  • a cough
  • a rash that looks like a target
  • facial swelling
  • crusty sores and blistering

Treatment:

Hospital treatment is required immediately.

Treatment while in hospital may include:

  • strong painkillers
  • cold compress against the skin
  • moisturising affected skin
  • fluid replacement
  • antibiotics
  • eye drops and ointment

Girl left covered in burns and blisters that glued her eyes shut after suffering allergic reaction to PAINKILLERS

https://www.thesun.co.uk/fabulous/6967967/girl-allergic-reaction-painkillers-burns-blisters-eyes-glued-shut/

Adverse drug reactions – (NICE)

Assessment

  • Assess the nature and severity of the reaction.
  • This will determine whether urgent action is required or whether the person can be managed in primary care. For example, a cough due to an angiotensin-converting enzyme inhibitor can be troublesome but not life threatening, but an anaphylactic reaction is a medical emergency.
  • The nature of the presenting condition may strongly suggest that it is an adverse drug reaction (ADR). For example, the following conditions are often ADRs:
  • Acute dystonias
  • Blood dyscrasias
  • Skin reactions, such as Stevens–Johnson syndrome and toxic epidermal necrolysis
  • Neuroleptic malignant syndrome
  • Take a history of the presenting symptoms, including:
  • When it started:
  • The time from when use of the drug was started to when the reaction develops may be characteristic of the reaction (for example anaphylaxis usually develops within a few minutes of parenteral drug administration).
  • If the drug was stopped, the time it took for the reaction to abate will often be related to the known duration of action of the drug.
  • Relationship to dose:
  • ADRs are often dose related and may be minimized by reducing the dose of the drug.
  • If the symptoms resolve when the drug is withdrawn, they may have been associated with the drug, although it could still have been coincidental.
  • If a drug is reintroduced and symptoms recur, the drug is most probably responsible for the adverse reaction. However, deliberate re-challenge is only very rarely justified (clinically and ethically) after serious ADRs, because of the risks involved.
  • Other possible causes:
  • The symptoms may be a manifestation of the person’s underlying illness or another disease.
  • Other medications (including self-medication and herbal remedies) could be responsible.
  • Consider the possibility of drug interactions (including with food and drinks).
  • Consider the drug history, and review any history of allergy or previous ADRs.
  • Take a complete drug history, including when the drug was started, what dose is being taken, what other drugs are being taken, and whether the person is also taking over-the-counter (OTC) or herbal medicines.
  • Check whether the person has ever had similar symptoms or presentation in the past with other drugs (from the same or a different drug class) or has a history of atopy or of ADRs with different presentation(s).
  • Be aware that even if a drug was stopped some time before the ADR, it may have been responsible if it has a very long duration of action (for example amiodarone).
  • Review the adverse effect profile of the drug and consider:
  • Whether the signs and symptoms are in keeping with the documented adverse effect profile of the drug.
  • Whether the ADR been reported before. This can be checked in the readily available sources of information, including:
  • The British National Formulary (BNF).
  • The electronic Medicines Compendium (www.medicines.org.uk).
  • Interactive Drug Analysis Profiles(iDAPs) — a complete listing of suspected ADRs for individual drugs that have been reported to the Medicines and Healthcare products Regulatory Agency (MHRA) through the Yellow Card scheme by health care professionals, members of the public, and pharmaceutical companies.
  • Regional and district medicine information services. Details of regional centres and other useful contacts can be found in the front of the BNF and BNF for Children (or online). Local services can found by contacting the medicines information department or the hospital pharmacy in major hospitals.
  • How common the suspected adverse reaction is.

More